This site is intended for health professionals only

Published on 9 August 2007

Share this story:
Twitter
LinkedIn

Bevacizumab can pose thromboembolism risk

teaser

Combination treatment with bevacizumab and chemotherapy, compared with chemotherapy alone, is associated with an increased risk of arterial but not venous thromboembolism, a study has found.

The findings come from a post hoc analyses of data from five randomised controlled trials that included a total of 1,745 patients with metastatic colorectal, breast, or non-small-cell lung carcinoma. The following results were reported:

• Combined treatment with bevacizumab and chemotherapy vs chemotherapy alone was associated with increased risk of arterial thromboembolic event (hazard ratio 2.0, 95% CI 1.05–3.75; p=0.031) but not for a venous thromboembolic event (HR 0.89, 95% CI 0.66–1.20; p=0.44).

• Absolute rate of developing an arterial thromboembolism was 5.5 events per 100 person-years for combination therapy and 3.1 events per 100 person-years for the chemotherapy-alone group (HR 1.8, 95% CI 0.94–3.33; p=0.076).

• Development of an arterial thromboembolic event was associated with a prior arterial thromboembolic event (p<0.001) or age 65 years or older (p=0.01).

• Baseline or on-study aspirin use was associated with modest increases in grade 3 and 4 bleeding events in both treatment groups, from 3.6% to 4.7% for bevacizumab-treated patients and from 1.7% to 2.2% for control subjects.

J Natl Cancer Inst 2007;99:1232-9

 



Most read




Latest Issue

Be in the know
Subscribe to Hospital Pharmacy Europe newsletter and magazine
Share this story:
Twitter
LinkedIn